Teva Pharmaceuticals USA, Inc. Issues Voluntary Nationwide Recall of Losartan Potassium 25 mg and 100 mg Tablets USP, Sold Exclusively to Golden State Medical Supply

PUBLISHED: Apr 30, 2019
Relevant to: All Healthcare Organizations

Teva Pharmaceuticals USA, Inc. has initiated a voluntary recall in the United States, to the patient level, of 35 lots of bulk Losartan Potassium USP Tablets (6 lots of 25 mg strength and 29 lots of 100 mg strength). This recall is due to the detection of an impurity – N-Nitroso-N-methyl-4-aminobutyric acid (NMBA) – found in six lots of active pharmaceutical ingredient (API) manufactured by Hetero Labs Limited that is above the US Food & Drug Administration’s interim acceptable exposure limit of 9.82 ppm. Based on the available information, the risk of developing cancer in a few patients following long-term use of the product cannot be ruled out.

To date, Teva has not received any reports of adverse events related to the lots being recalled. No other Teva Losartan Potassium finished drug products have been identified, in the United States, containing API above the interim specification levels set for NMBA.

The affected Losartan Potassium tablets being recalled are described as:

  • Losartan Potassium tablets, USP 25 mg, are light-green, film-coated, teardrop-shaped biconvex tablet with “LK 25” on one side and ">" on the other side.
  • Losartan Potassium tablets, USP 100 mg, are dark green, film-coated, oval-shaped biconvex tablets with “LK100” on one side and ">" on the other side.

Teva promptly notified Golden State Medical Supply of the presence of the impurity in Hetero’s API and Teva will recall thirty-five (35) lots of bulk Losartan Potassium tablets sold to that company. The tablets, which have been packaged and sold by Golden State Medical Supply, will be recalled from their customers and patients. Distributors and retailers that have product being recalled should immediately stop distribution, quarantine all remaining product in their control, and return the recalled product per the instructions given to them by Golden State Medical Supply.

Patients taking Losartan Potassium tablets are advised to continue taking their medication and contact their pharmacist, physician, or medical provider for advice regarding an alternative treatment. The immediate risk of harm to a patient’s health is likely to be higher if the medicine is stopped abruptly without any alternative treatment. For full drug product information, please refer to the full prescribing information for Losartan Potassium tablets USP.

Customers and patients with medical-related questions, who wish to report an adverse event, or quality issues about the Teva products being recalled under the Golden State Medical Supply label should contact Teva Medical Information by phone at: 888-838-2872, option 3, then, option 4. Live calls are received Monday-Friday, 9:00AM-5:00PM Eastern Time with voicemail available 24 hours/day, 7 days/week or by email at druginfo@tevapharm.com.

Adverse reactions or other problems experienced with the use of these products should also be reported to the FDA's MedWatch Adverse Event Reporting program.

Want to read the full alert and receive alert emails?

Browse Additional Alerts